Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 27, NWS Amarillo, TX

May 22, 2008Cimarron County, Texas County, Oklahoma; 12 counties in Texas

NWS Amarillo, TX issued this red flag warning at May 22, 2008, 5:32 AM CDT for Cimarron County, Texas County, Oklahoma; 12 counties in Texas. It took effect at May 22, 2008, 10:00 AM CDT. It was in force for 11 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 22, 2008, 5:32 AM CDT (10:32 UTC)
In effect from
May 22, 2008, 10:00 AM CDT
Expired
May 22, 2008, 9:00 PM CDT
In force
11 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Texas County, OK, Armstrong County, TX, Carson County, TX, Dallam County, TX, Deaf Smith County, TX, Hansford County, TX, Hartley County, TX, Hutchinson County, TX, Moore County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 65 km from the middle of the area, began a volume at 10:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 3:44 PM CDTNON-TSTM WND GST 602 W Guymon, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2008-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2008-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
360 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
2858 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KAMA 221032
RFWAMA

RED FLAG WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
532 AM CDT THU MAY 22 2008

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED TODAY...

.A SURFACE LOW PRESSURE CENTER OVER SOUTHEAST COLORADO WILL DEEPEN
TODAY...CAUSING WINDS TO INCREASE ACROSS THE PANHANDLES. THE DRYLINE WILL
MOVE ACROSS THE WESTERN AND CENTRAL PARTS OF THE TEXAS AND OKLAHOMA
PANHANDLES TODAY. STRONG SOUTHWEST WINDS TO THE WEST OF THE DRYLINE
WILL COMBINE WITH LOW RELATIVE HUMIDITIES TO CREATE CRITICAL FIRE
WEATHER CONDITIONS.

OKZ001-002-TXZ001-002-006-007-011-012-016-017-222100-
/O.UPG.KAMA.FW.A.0023.080522T1500Z-080523T0300Z/
/O.NEW.KAMA.FW.W.0027.080522T1500Z-080523T0200Z/
CIMARRON-TEXAS-DALLAM-SHERMAN-HARTLEY-MOORE-OLDHAM-POTTER-
DEAF SMITH-RANDALL-
532 AM CDT THU MAY 22 2008

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 9 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A RED FLAG
WARNING FOR WESTERN SECTIONS OF THE PANHANDLES...WHICH IS IN EFFECT
FROM 10 AM THIS MORNING TO 9 PM CDT THIS EVENING. THE FIRE WEATHER
WATCH IS NO LONGER IN EFFECT.

RELATIVE HUMIDITIES OF 15 PERCENT OR LESS...SUSTAINED 20 FOOT WINDS
OF 20 MPH OR HIGHER...AND A FIRE DANGER RATING OF HIGH OR GREATER...ARE
EXPECTED TODAY. THIS COMBINATION WILL RESULT IN CRITICAL FIRE
WEATHER CONDITIONS ACROSS THE RED FLAG WARNING AREA.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE
EXTREME FIRE GROWTH POTENTIAL.

$$

TXZ003-008-013-018-222100-
/O.NEW.KAMA.FW.W.0027.080522T1500Z-080523T0200Z/
HANSFORD-HUTCHINSON-CARSON-ARMSTRONG-
532 AM CDT THU MAY 22 2008

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 9 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A RED FLAG
WARNING FOR CENTRAL SECTIONS OF THE TEXAS PANHANDLE...WHICH IS IN EFFECT FROM
10 AM THIS MORNING TO 9 PM CDT THIS EVENING.

RELATIVE HUMIDITIES OF 15 PERCENT OR LESS...SUSTAINED 20 FOOT WINDS
OF 20 MPH OR HIGHER...AND A FIRE DANGER RATING OF HIGH OR GREATER...ARE
EXPECTED TODAY. THIS COMBINATION WILL RESULT IN CRITICAL FIRE
WEATHER CONDITIONS ACROSS THE RED FLAG WARNING AREA.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE
EXTREME FIRE GROWTH POTENTIAL.

$$

JC
2 follow-up statements
000 
WWUS84 KAMA 221333
RFWAMA

RED FLAG WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
833 AM CDT THU MAY 22 2008

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED TODAY...

.A SURFACE LOW PRESSURE CENTER OVER SOUTHEAST COLORADO WILL
DEEPEN TODAY...CAUSING WINDS TO INCREASE ACROSS THE PANHANDLES.
THE DRYLINE WILL MOVE ACROSS THE WESTERN AND CENTRAL PARTS OF THE
TEXAS AND OKLAHOMA PANHANDLES TODAY. STRONG SOUTHWEST WINDS TO
THE WEST OF THE DRYLINE WILL COMBINE WITH LOW RELATIVE HUMIDITIES
TO CREATE CRITICAL FIRE WEATHER CONDITIONS.

OKZ001-002-TXZ001>003-006>008-011>013-016>018-222100-
/O.CON.KAMA.FW.W.0027.080522T1500Z-080523T0200Z/
CIMARRON-TEXAS-DALLAM-SHERMAN-HANSFORD-HARTLEY-MOORE-HUTCHINSON-
OLDHAM-POTTER-CARSON-DEAF SMITH-RANDALL-ARMSTRONG-
833 AM CDT THU MAY 22 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR
THE CENTRAL AND WESTERN PORTIONS OF THE TEXAS AND OKLAHOMA
PANHANDLES.

RELATIVE HUMIDITIES OF 15 PERCENT OR LESS...SUSTAINED 20 FOOT
WINDS OF 20 MPH OR HIGHER...AND A FIRE DANGER RATING OF HIGH OR
GREATER ARE EXPECTED TODAY. THIS COMBINATION WILL RESULT IN CRITICAL
FIRE WEATHER CONDITIONS ACROSS THE RED FLAG WARNING AREA.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE
EXTREME FIRE GROWTH POTENTIAL.

$$

JOHNSON
000 
WWUS84 KAMA 222029
RFWAMA

RED FLAG WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
329 PM CDT THU MAY 22 2008

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED...

.A SURFACE LOW PRESSURE CENTER OVER SOUTHEAST COLORADO WILL PERSIST
THROUGH FRIDAY...RESULTING IN BREEZY TO WINDY CONDITIONS ACROSS THE
PANHANDLES. THE DRYLINE WILL MOVE BACK TO THE WEST OVERNIGHT...THEN
PUSH INTO THE EASTERN PANHANDLES DURING THE AFTERNOON ON FRIDAY.
STRONG SOUTHWEST WINDS TO THE WEST OF THE DRYLINE WILL COMBINE WITH
LOW RELATIVE HUMIDITIES TO CREATE CRITICAL FIRE WEATHER CONDITIONS.

OKZ001-002-TXZ001>003-006>008-011>013-016>018-231200-
/O.NEW.KAMA.FW.A.0024.080523T1500Z-080524T0200Z/
/O.CON.KAMA.FW.W.0027.000000T0000Z-080523T0200Z/
CIMARRON-TEXAS-DALLAM-SHERMAN-HANSFORD-HARTLEY-MOORE-HUTCHINSON-
OLDHAM-POTTER-CARSON-DEAF SMITH-RANDALL-ARMSTRONG-
329 PM CDT THU MAY 22 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS
EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A FIRE WEATHER
WATCH...WHICH IS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING
FOR THE CENTRAL AND WESTERN PORTIONS OF THE TEXAS AND OKLAHOMA
PANHANDLES. A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS
EVENING FOR THE CENTRAL AND EASTERN PORTIONS OF THE TEXAS PANHANDLE.

RELATIVE HUMIDITIES OF 15 PERCENT OR LESS...SUSTAINED 20 FOOT
WINDS OF 20 MPH OR HIGHER...AND A FIRE DANGER RATING OF HIGH OR
GREATER ARE EXPECTED TODAY. THIS COMBINATION WILL RESULT IN
CRITICAL FIRE WEATHER CONDITIONS ACROSS THE RED FLAG WARNING
AREA.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE
EXTREME FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

JOHNSON

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at May 22, 3:30 AM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, May 22, 3:30 AM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
330 AM CDT THU MAY 22 2008

CORRECTED TO INCLUDE AVIATION HEADER

.DISCUSSION...
H5 CLOSED LOW NEAR 4-CORNERS WILL PROVIDE STRONG SW MID-LEVEL FLOW TO
THE PNHDLS FOR NEXT SEVERAL DAYS.  RESULT WILL BE SLOSHING DRYLINE
WITH CHANCES FOR TSTMS IN FCST THRU TUE NGT.  NOCTURNAL TSTMS
OCCURRING AT THIS TIME BEING SUPPORTED BY LOW-LEVEL JET AND ITS
ASSOCIATED MSTR TRANSPORT.  DEEPENING SFC TROF OVER WRN SECTIONS TDA
EXPECTED TO CAUSE WINDY CONDITIONS.  HAVE ISSUED WIND ADZY FOR ALL OF
FCST AREA EXCEPT SERN 3 COUNTIES OF TX PNHDL.  DRYLINE EXPECTED TO
MOVE THRU WRN HALF OF PNHDLS BY THIS AFTN.  SEVERE TSTMS ARE IN THE
FCST THIS AFTN AND TNGT AHEAD OF DRYLINE.  PATTERN NOT EXPECTED TO
CHANGE RAPIDLY...SO TREND OF AFTN AND EVE TSTMS...MAINLY IN ERN
ZONES WILL CONTINUE THRU TUE.  03

COCKRELL

&&

.FIRE WEATHER...
WINDY CONDITIONS AREA WIDE TDA.  AREAS W OF DRYLINE THIS AFTN
EXPECTED TO REACH CRITICAL RH VALUES OF 15 PCT OR LESS.  WINDS NOT
EXPECTED TO BE AS STRONG ON FRI.  COVERAGE AND AMOUNTS OF RAINFALL
WILL DETERMINE DEGREE OF RELIEF TO DRY FUELS.  03

&&

.AVIATION...
SLY SFC WINDS TO PERSIST THIS MRNG...WITH SFC LOW TO CONT DPNG ACRS
SERN CO. DRYLINE WILL BECOME ESTABLISHED ACRS CNTRL PNHDLS TDA...
WITH GUSTY SWLY SFC WINDS TO DVLP TO ITS W. HAVE ALREADY ISSUED
AVIATION WX WRNG FOR AIRPORTS VCTY KAMA...AND WILL CONT THIS WRNG
THRU MIDNIGHT AS GUSTS TO 40KT SHOULD BE COMMON TDA. DRYLINE WILL
RETREAT THIS EVE AS SFC LOW LINGERS IN CO...AND SELY WINDS SHOULD
RESULT ALL TERMINALS AFTER SUNSET.

KRAMAR

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                85  54  87  57  86 /  20  10  10  30  20
BEAVER OK                  90  59  90  57  94 /  20  30  20  30  30
BOISE CITY OK              84  54  84  52  87 /  20  10  10  20  20
BORGER TX                  90  63  91  64  91 /  20  20  20  30  30
BOYS RANCH TX              87  55  89  54  90 /  20  10  10  20  20
CANYON TX                  86  50  87  55  87 /  20  10  10  20  20
CLARENDON TX               89  60  91  64  91 /  20  20  20  30  30
DALHART TX                 83  52  86  53  87 /  20  10  10  20  20
GUYMON OK                  87  53  89  58  91 /  20  20  20  30  30
HEREFORD TX                84  50  86  52  86 /  20  10  10  20  20
LIPSCOMB TX                89  60  91  63  92 /  20  30  20  30  30
PAMPA TX                   87  63  88  63  88 /  20  30  20  30  30
SHAMROCK TX                91  65  93  66  90 /  20  30  20  30  30
WELLINGTON TX              92  67  93  68  93 /  20  30  20  30  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY FROM 10 AM THIS MORNING TO 9 PM CDT THIS EVENING
     FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...DALLAM...DEAF
     SMITH...GRAY...HANSFORD...HARTLEY...HEMPHILL...HUTCHINSON...
     LIPSCOMB...MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...
     ROBERTS...SHERMAN.

     RED FLAG WARNING FROM 10 AM THIS MORNING TO 9 PM CDT THIS
     EVENING FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
     DALLAM...DEAF SMITH...HANSFORD...HARTLEY...HUTCHINSON...
     MOORE...OLDHAM...POTTER...RANDALL...SHERMAN.

OK...WIND ADVISORY FROM 10 AM THIS MORNING TO 9 PM CDT THIS EVENING
     FOR THE FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.

     RED FLAG WARNING FROM 10 AM THIS MORNING TO 9 PM CDT THIS
     EVENING FOR THE FOLLOWING ZONES: CIMARRON...TEXAS.

&&

04/03
Hazardous weather outlook, May 21, 11:45 PM CDT, 5 hours 47 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1145 PM CDT WED MAY 21 2008

OKZ001>003-TXZ001>020-221100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
1145 PM CDT WED MAY 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES. STORMS ARE NOT EXPECTED TO BECOME
SEVERE.

ALSO...CAUTION IS ADVISED ON AREA LAKES TONIGHT AS WIND SPEEDS
REACH 20 TO 30 MPH WITH HIGHER GUSTS.

.DAYS TWO THROUGH SEVEN...

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE AGAIN ON
THURSDAY FOR MOST OF THE WESTERN HALF OF THE TEXAS AND OKLAHOMA
PANHANDLES. AS A DRYLINE BECOMES ESTABLISHED ACROSS THE AREA...
SOUTHWESTERLY WINDS OF 25 TO 30 MPH WITH HIGHER GUSTS WILL DEVELOP
WEST OF THIS FEATURE. THE COMBINATION OF WARM AND DRY AIR WILL RESULT
IN MINIMUM RELATIVE HUMIDITIES OF 10 TO 15 PERCENT. THEREFORE...A
FIRE WEATHER WATCH REMAINS IN EFFECT FROM 10 AM TO 10 PM THURSDAY FOR
ROUGHLY THE WESTERN HALF OF THE TEXAS AND OKLAHOMA PANHANDLES.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN PANHANDLES
THURSDAY AFTERNOON...AND ACROSS MUCH OF THE TEXAS AND OKLAHOMA
PANHANDLES THURSDAY NIGHT THROUGH TUESDAY NIGHT. AS MOISTURE
FROM THE GULF OF MEXICO MOVES INTO THE REGION...A DRYLINE BECOMES
ESTABLISHED ACROSS THE PANHANDLES...AND SEVERAL UPPER LEVEL LOW
PRESSURE DISTURBANCES PASS THROUGH THE SOUTHERN PLAINS. SEVERE
THUNDERSTORMS WILL BE POSSIBLE ANY OF THESE DAYS...WITH THE PRIMARY
THREATS BEING LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION THURSDAY AFTERNOON THROUGH TUESDAY EVENING.

NUNEZ

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 4:26 AM CDTWind AdvisoryAMABeaver, Cimarron, Texas16 hr
May 22, 3:29 PM CDTFire Weather WatchAMACimarron, Texas14 hr
May 22, 3:59 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Wheeler61 min
May 22, 4:21 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Wheeler54 min
May 22, 4:58 PM CDTSevere Thunderstorm WarningAMAWheeler62 min
May 22, 5:13 PM CDTSevere Thunderstorm WarningAMALipscomb32 min
May 22, 5:46 PM CDTTornado WarningAMAWheeler29 min
May 22, 6:11 PM CDTSevere Thunderstorm WarningAMAHemphill, Wheeler34 min

Nearby

Red Flag Warnings in Texas, 2008Red Flag Warnings in Oklahoma, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.